Heavy Snow, Allegan
- When
- March 1, 11:00 AM EST to March 2, 11:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Lake effect snow confined to portions of Allegan and Van Buren counties resulted in 8 to 9 inches of accumulation across northern Van Buren county between Paw Paw and Bloomingdale. Approximately 6 to 9 inches of snow was reported across western and southern Allegan county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Lake effect snow confined to portions of Allegan and Van Buren counties resulted in 8 to 9 inches of accumulation across northern Van Buren county between Paw Paw and Bloomingdale. Approximately 6 to 9 inches of snow was reported across western and southern Allegan county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 1, 10:53 AM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1053 AM EST TUE MAR 1 2005 .UPDATED... WE WILL KEEP THE LAKE EFFECT WINTER STORM WARNING GOING AS IT IS. WE HAVE RECENTLY RECEIVED REPORTS OF 8 INCHES AT THE STATE PARK IN LUDINGTON...8 INCHES IN LITTLE SABLE POINT AND THE PNS FROM IWX INDICATED 6 INCHES AT 8 AM IN BEH (WHERE THE SNOW BAND IS CURRENTLY MOVING INLAND). MOST OF THAT SNOW HAD FALLEN SINCE MIDNIGHT. THE MODELS AND SATELLITE INFO (IR AND WATER VAPOR/15Z) SHOW A SECOND CLOSED 500 MB LOW WILL ROTATE SOUTH SOUTHEAST ACROSS THE WESTERN GREAT LAKES TONIGHT (CURRENTLY ITS AN OPEN WAVE OVER WESTERN ONTARIO). IT WILL ENHANCE THE LOW LIFT AND INSTABILITY OF THE LAKE EFFECT SNOW BANDS. THE EQL (EQUILIBRIUM LEVEL FOR CONVECTION) REMAINS NEAR 7000 FT THROUGH MOST OF WEDNESDAY. AIRCRAFT DATA FROM TAMDAR SHOWS WHAT THE APX 12Z SOUNDING CONFIRMS... THERE IS A WEAK INVERSION NEAR 3000 FT BUT THAT DOES NOT SEEM TO BE HURTING THE SNOW BAND. THE FLOW REMAINS MOSTLY 330 DEGREES IN THE CLOUD LAYER TODAY AND BECOMES 310 DEGREES OVERNIGHT AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA. 850 MB TEMPS WILL BE NEAR -15C AT THE SOUTH END OF THE LAKE THIS AFTERNOON SO WE EXPECT THE LAKE BAND TO REMAIN WERE IT IS INTO MID AFTERNOON THEN SLOWLY ROTATE COUNTER CLOCKWISE INTO EXTREME SOUTHWEST VAN BUREN THIS EVENING AND FINALLY INTO SOUTH HAVEN LATE TONIGHT. THE POINTS (LITTLE AND BIG SABLE) WILL CONTINUE TO GET THE SNOW BAND BUT BY EVENING THIS BAND WILL GET CLOSER TO THE SHORE. EVEN SO...INLAND PARTS OF THOSE COUNTIES WILL SEE LITTLE ADDITIONAL SNOW (SYNOPTIC SNOW PULLING OUT NOW). MARINE OBSERVATIONS SHOW 25 TO 30 KNOT WINDS WITH GUSTS TO NEAR 40 KNOTS. THOSE WINDS WILL DECREASE TONIGHT AS THE SYSTEM MOVES OUT. EVEN SO THERE WILL BE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW IN THOSE AREAS TODAY INTO THIS EVENING. NOTE...AREAS JUST A HALF A MILE INLAND FROM THE LAKE HAVE MUCH LESS WIND (WHICH IS WHY WE WILL NOT ISSUE A BLIZZARD WARNING). BOTTOM LINE IS WE WILL KEEP THE WINTER STORM WARNING FOR VAN BUREN...ALLEGAN...MASON AND OCEANA COUNTIES INTO WEDNESDAY MORNING. ALL OTHER WARNINGS AND ADVISORIES WILL BE ALLOWED TO EXPIRE AT 11 AM. THE SYSTEM IS PULLING AWAY AS I WRITE THIS AND SNOWFALL RATES ARE DECREASING. THERE MAY BE AN ADDITIONAL 1 TO 2 INCHES OVER EASTERN SECTIONS OF THE CWA THIS AFTERNOON BUT LESS THAN AN INCH BETWEEN US-131 AND US-31. TEMPERATURES WILL HOLD STEADY OR RISE ONLY SLIGHTLY THIS AFTERNOON AS TEMPERATURES ARE IN THE TEENS NORTH OF THE GRR CWA. WITH THE CLOUDS AND COLD ADVECTION LITTLE TEMPERATURE RISE IS EXPECTED. WE BRIEFLY CONSIDERED A BLOWING SNOW ADVISORY BUT WHILE THERE WILL BE GUSTY WINDS...WITH LITTLE SNOW ACTUALLY FALLING... I WOULD NOT EXPECT WIDESPREAD VIS BELOW 1 MILE TO MEET THE CRITERIA FOR THE BLOWING SNOW ADVISORY. .GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THROUGH WEDNESDAY MORNING FOR MASON OCEANA ALLEGAN VAN BUREN COUNTIES. && WDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 712 AM EST TUE MAR 1 2005 MIZ037>040-043>046-050>052-056>059-064>067-071>074-021100- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 712 AM EST TUE MAR 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW AND BLOWING SNOW WILL BE A PROBLEM TODAY ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. ADDITIONAL ACCUMULATIONS TODAY WILL BE ON THE ORDER OF 2 TO 4 INCHES INLAND...AND 3 TO 6 INCHES NEAR LUDINGTON...PENTWATER...GLENN AND SOUTH HAVEN. SNOW SINCE MONDAY HAS BEEN ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING THROUGH THE AREA. THIS SNOW WILL TAPER OFF TODAY...AND LAKE EFFECT SNOW WILL BE LEFT IN ITS WAKE. LAKE EFFECT SNOW WILL CONTINUE TONIGHT NEAR BIG AND LITTLE SABLE POINTS AND DOWN TOWARD SAUGATUCK AND SOUTH HAVEN. BLOWING AND DRIFTING SNOW WILL BE A PROBLEM TODAY WITH NORTHWEST AND NORTH WINDS OF 15 TO 25 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER WE WOULD APPRECIATE SNOWFALL REPORTS SUBMITTED THROUGH OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/GRR LOOK FOR THE ONLINE SPOTTER REPORT LINK. DUKE
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441673, 5441674.